Wisconsin, 2012Flash Flood and Flood in Wisconsin, July 18, 2012
July 18, 2012 · NWS ARX · 8 events in 3 counties and zones
Severe thunderstorms developed rapidly during the late morning and afternoon along and behind a slow moving cold front. These thunderstorms initially developed over Minnesota, moved southeast into northeast Iowa before tracking across southwest Wisconsin where they produced some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed rapidly during the late morning and afternoon along and behind a slow moving cold front. These thunderstorms initially developed over Minnesota, moved southeast into northeast Iowa before tracking across southwest Wisconsin where they produced some wind damage. Trees and power lines were blown down from Ferryville (Crawford County) east through Richland Center (Richland County) including a 72 mph gust in Prairie du Chien (Crawford County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 18, 2:30 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 18, 2:30 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT WED JUL 18 2012
.SHORT TERM...
330 PM CDT WED JUL 18 2012
MOST OF THE TIME FORECASTING WAS SPENT ON THE CONVECTIVE THREATS
OVERNIGHT AND INTO THURSDAY MORNING WITH RIDGE BUILDING AND QUITE
WEATHER BEYOND.
OBSERVATIONAL DATA QUITE IMPRESSIVE WITH WATER VAPOR SHORTWAVE
SIGNALS OVER THE DAKOTAS...WITH DRYING AND SUBSIDENCE CLEARLY
SEEN BEHIND THE WAVE. OLD OUTFLOW BOUNDARY IS ORIENTED ALONG A
KMSN-KPDC-KMCW LINE AT 20Z. ANOTHER BOUNDARY EXTENDS FROM KISW TO
KAUM FROM NORTHERN CONVECTION THIS AFTERNOON/MORNING. RADAR
INDICATES TWO TIGHT SPINS MOVING INTO THE AREA...EAST OF KFSD AND
NEAR KMCW AT 20Z AND RADAR IS ENHANCING AS THESE APPROACH THE
INSTABILITY PRESENT...AND INTERACT WITH SURFACE CONVERGENT
BOUNDARIES.
12Z RAOB DATA SUGGESTS AN INTENSE LOW-LEVEL THERMAL GRADIENT IS IN
PLACE FROM ABOUT KDBQ-KGRB WITH KDVN-KGRB 925 MB TEMPERATURE
DIFFERENCE OF 13C AT 12Z. FRONTAL SLOPE NEWRD PLACES A NICE 800-925
MB FRONTAL SURFACE SLOPE ACROSS THE NE 2/3RDS OF THE FORECAST AREA.
LATEST MODEL ANALYSIS /RAP/ SUGGESTING FRONTOGENESIS IS ACTIVE IN
THIS ZONE AND SENSIBLE WEATHER IS THE CONVECTION ON RADAR ALONG
THIS ZONE...LIFTING NORTH AND DIMINISHING.
OVERALL CONSENSUS OF MODELS IS RAINFALL OVER THE AREA WITH THE
FRONTAL BOUNDARY IN THE NORTHERN FORECAST AREA AND THE BOUNDARIES
AND MESOSCALE CONVECTIVE VORTICIES /MVCS/ BRINGING SOME DYNAMICS TO
THE FORECAST AREA. THE FRONTOGENESIS HAS SHIFTED NORTH THIS AFTERNOON
INTO NRN WI BUT UPSTREAM SHORTWAVE ENERGY MOVING IN FROM THE DAKOTAS
COULD AGAIN ACTIVATE THIS AREA. MOST OF THE ISENTROPIC LIFT AND
CONVECTIVE ACTIVITY SHOULD OCCUR PRIOR TO 03Z WITH SHOWERY RAIN AND
ISOLATED THUNDER AFTER THAT TIME FRAME.
SEVERE WEATHER CHANCES THROUGH THE EVENING WILL KEY ON THE TWO TIGHT
SPINNING MESOSCALE CONVECTIVE VORTICIES SHIFTING THROUGH AND WORKING
WITH SURFACE BOUNDARIES AND INSTABILITY IN PLACE. MLCAPE IS HIGHEST
ALONG THE I-90 CORRIDOR /2500 J/KG/ WITH LOWER VALUES HEADING INTO
SWRN WI. LOW-LEVEL LAPSE RATES ARE VERY STEEP AND WITH THE MCVS
PROVIDING AN ORGANIZING COMPONENT TO THE COLD POOL DOMINATED
CONVECTION NEAR I-35...A LINEAR DAMAGING WIND PRODUCING SYSTEM IS
EXPECTED. DEPENDING ON HOW WELL THE SYSTEM CAN MAINTAIN ITSELF IN
WEAKER DEEP SHEAR...IT IS POSSIBLE TO SEE SOME ISOLATED GUSTS TO 65
MPH. 0-3KM SHEAR IS MODERATE TO ASSIST IN COLD POOL PROCESSES. WOULD
THINK THE MAIN TRACK WOULD BE KMCW TO KISW THROUGH EARLY EVENING.
HAIL IS ANOTHER THREAT BUT THIS SHOULD BE ISOLATED AND MAINLY EARLY
/3-5 PM/ AS SYSTEM ORGANIZES.
ON THURSDAY THE RIDGING WILL BUILD INTO THE AREA WITH A SLOWLY
CLEARING SKY AND COOLER TEMPERATURES. WITH A 5C DROP IN THE 925 MB
TEMPERATURES FROM TODAY PER 18.12Z NAM/ECMWF...THOUGHT WE WERE
FORECASTING TOO WARM THURSDAY SO HAVE LOWERED HIGHS ABOUT 5F. HAVE
ALSO COOLED THE HIGHS A BIT FRI/SAT. GOOD AGREEMENT ON A STRONGER
SHORTWAVE TROUGH MOVING THROUGH SATURDAY BUT ONLY IN THE MID-
UPPER TROPOSPHERE. THUS...ONLY MID-LEVEL CLOUDS ARE THE
RESULT...BUT THIS MAY KEEP HIGHS COOLER THAN CURRENT FORECAST. IT
APPEARS ONLY RAIN CHANCES WOULD BE VERY FAR NORTH.
.LONG TERM...
330 PM CDT WED JUL 18 2012
THIS PERIOD IS AGAIN DOMINATED BY UPPER LEVEL RIDGING. CONSENSUS IS
FOR AN ABOVE NORMAL WARM PERIOD WITH ONLY MINOR RAIN CHANCES. HIGH
TEMPERATURES IN THE 90-100F RANGE AGAIN LOOK LIKELY. THERE IS SOME
BUILDING MODEL CONSENSUS IN THE IDEA OF A COOLING AND MORE
SIGNIFICANT LARGE SCALE TROUGH BUILDING INTO THE GREAT LAKES BY
MID-WEEK AND COOLER CONDITIONS WITH BETTER RAIN CHANCES.
&&
.AVIATION...THROUGH 18Z THURSDAY
1240 PM CDT WED JUL 18 2012
WATER VAPOR IMAGERY SHOWING A TROUGH OF LOW PRESSURE OVER THE
DAKOTAS/NEBRASKA...MOVING EAST TOWARD THE AREA. LIFT AHEAD OF THIS
WAVE EXPECTED TO KICK OFF/INCREASE CONVECTION ACROSS THE AREA
THROUGH THIS AFTERNOON AND INTO THIS EVENING. SOME OF THIS
CONVECTION COULD BECOME STRONG TO SEVERE BETWEEN 3 PM AND 8 PM
GENERALLY ALONG AND SOUTH OF I-90 ACROSS MINNESOTA INTO WISCONSIN.
DAMAGING WIND WOULD BE THE MAIN THREAT. LOOKING FOR A GENERAL
DECREASE IN SHRA/TS COVERAGE AFTER MIDNIGHT AS THE TROUGH AXIS
SHIFTS EAST OF THE AREA. HOWEVER...SOME LINGERING SHRA/TS EXPECTED
TO CONTINUE AFTER MIDNIGHT WITH FAIRLY STEEP LAPSE RATES STILL
OVERHEAD. MODELS THEN INDICATE BROKEN DECK OF MVFR CLOUD AFTER 09Z
AS THE BOUNDARY LAYER COOLS BEHIND THE DEPARTING WAVE. EXPECTING THIS
MVFR CLOUD COVER TO LINGER THROUGH THURSDAY MORNING..THEN SCOURING
OUT BY AFTERNOON AS HIGH PRESSURE BUILDS IN.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
330 PM CDT WED JUL 18 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...BAUMGARDT
LONG TERM...BAUMGARDT
AVIATION...DAS
Hazardous weather outlook, Jul 18, 11:44 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1244 PM CDT WED JUL 18 2012
WIZ017-029-191100-
CLARK-TAYLOR-
1244 PM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING. BESIDES
PERIODIC HEAVY RAIN...A FEW STRONGER STORMS COULD PRODUCE GUSTY WIND
AS THEY MOVE THROUGH. LOCALIZED RAINFALL COULD ALSO REACH 1 TO 1.5
INCHES DEPENDING ON HOW THE STORMS TRACK.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL THUNDERSTORMS COULD BE IN THE AREA EARLY ON THURSDAY
BUT THE SEVERE WEATHER RISK DOES NOT LOOK FAVORABLE.
THERE ARE ALSO SMALL THUNDERSTORM CHANCES FROM THE WEEKEND INTO
EARLY NEXT WEEK BUT THE RISK OF ANY WIDESPREAD SEVERE WEATHER LOOKS
LOW.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT LOOKING FAVORABLE BUT ANY
REPORTS OF HAIL OR GUSTY WINDS...IN ADDITION TO RAINFALL TOTALS...
WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-191100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
1244 PM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HOT TEMPERATURES WILL IMPACT MAINLY NORTHEAST IOWA AND NEIGHBORING
AREAS WITH HEAT INDEX READINGS IN THE 95 TO 105 RANGE INTO THE
EVENING. PRECAUTIONS FOR HEAT SHOULD BE USED.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA THIS AFTERNOON...AND COULD SPREAD MORE
INTO WESTERN WISCONSIN BY EVENING. STORMS HAVE A THREAT FOR LOCALLY
HEAVY RAIN...HAIL AND DAMAGING WINDS INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE COULD BE LINGERING THUNDERSTORMS EARLY THURSDAY BUT
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
THERE ARE ALSO SMALL STORM CHANCES THIS WEEKEND INTO EARLY NEXT
WEEK BUT THE OVERALL RISK OF WIDESPREAD SEVERE WEATHER APPEARS
LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND INTO
THE EVENING. PEAK WIND GUSTS OR ANY OBSERVED DAMAGE REPORTS WOULD BE
USEFUL...IN ADDITION TO HAIL OR RAINFALL TOTALS.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
SHEA
In the hours before
Local storm report, Jul 18, 2:48 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
348 PM CDT WED JUL 18 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG SPRING VALLEY 43.69N 92.39W
07/18/2012 FILLMORE MN EMERGENCY MANAGER
SIX THREE FOOT DIAMETER TREES DOWN. PARK
PAVILION AND APARTMENT BUILDING DAMAGED.
&&
IRIS SYSTEMLocal storm report, Jul 18, 2:59 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
359 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 3 W FREDERICKSBURG 42.96N 92.26W
07/18/2012 E1.50 INCH CHICKASAW IA PUBLIC
&&
ADAMSLocal storm report, Jul 18, 3:08 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
408 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG HESPER 43.48N 91.79W
07/18/2012 WINNESHIEK IA LAW ENFORCEMENT
TREES DOWN IN TOWN.
&&
ADAMSLocal storm report, Jul 18, 3:14 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
414 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST DECORAH 43.31N 91.79W
07/18/2012 E50 MPH WINNESHIEK IA PUBLIC
&&
ADAMSLocal storm report, Jul 18, 3:18 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
418 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST DORCHESTER 43.47N 91.52W
07/18/2012 E45 MPH ALLAMAKEE IA CO-OP OBSERVER
COUPLE OF 6 INCH DIAMETER TREE BRANCHES DOWN.
&&
ADAMSLocal storm report, Jul 18, 3:25 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
425 PM CDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN DECORAH 43.31N 91.79W
07/18/2012 M1.50 INCH WINNESHIEK IA PUBLIC
HOUR RAINFALL TOTAL.
&&
ADAMSEvent by event
5 thunderstorm wind, 1 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Crawford
- When
- July 18, 3:37 PM CST
- Where
- Crawford County, 1.22 mi SE of Ferryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.340, -91.080
Trees and power lines were blown down in Ferryville.
Flash Flood, Crawford
- When
- July 18, 3:45 PM CST to 4:45 PM CST
- Where
- Crawford County, 2.27 mi N of Lynxville to 2.26 mi N of Lynxville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.283, -91.048
Locally heavy rain from thunderstorms produced a rock slide that covered State Highway 35 north of Lynxville.
Thunderstorm Wind, Crawford
- When
- July 18, 3:47 PM CST
- Where
- Crawford County, 0.67 mi ESE of Seneca
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.265, -90.959
Trees and power lines were blown down in Seneca and other parts of western Crawford County.
Thunderstorm Wind, Crawford
- When
- July 18, 3:47 PM CST
- Where
- Crawford County, 0.86 mi SE of Prairie du Chien
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.040, -91.140
Trees and power lines were blown down across Prairie du Chien.
Thunderstorm Wind, Crawford
- When
- July 18, 4:02 PM CST
- Where
- Crawford County, 0.69 mi N of Mt Zion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 43.260, -90.730
Trees were blown down onto at least two homes in Mt. Zion.
Heavy Rain, Vernon
- When
- July 18, 4:20 PM CST to 6:00 PM CST
- Where
- Vernon County, 0.51 mi NW of La Farge
- Reported by
- COOP Observer
- Coordinates
- 43.574, -90.638
In about an hour and a half, 2.68 inches of rain fell in La Farge.
Thunderstorm Wind, Richland
- When
- July 18, 4:30 PM CST
- Where
- Richland County, 0.69 mi N of Richland Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.340, -90.380
Trees were blown down or snapped off in Richland Center including some three foot diameter trees snapped 8 to 12 feet above the ground.
Flood, Vernon
- When
- July 18, 4:30 PM CST to 6:30 PM CST
- Where
- Vernon County, 1.5 mi SW of Viroqua Muni Arpt to 1.04 mi WSW of Viroqua
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 43.567, -90.904
Some street flooding occurred in Viroqua.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394768, 394767, 394773, 394775, 394778, 394808, 394776, 394782.